Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Positive one-relator groups


Author: Gilbert Baumslag
Journal: Trans. Amer. Math. Soc. 156 (1971), 165-183
MSC: Primary 20.10
DOI: https://doi.org/10.1090/S0002-9947-1971-0274562-8
MathSciNet review: 0274562
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A group G which can be defined by a single relation in which there are no negative exponents is residually solvable. If G is also torsion-free then it is locally indicable and hence its integral group ring has no zero divisors.


References [Enhancements On Off] (What's this?)

  • [1] Benjamin Baumslag, Residually free groups, Proc. London Math. Soc. (3) 17 (1967), 402-418. MR 35 #6738. MR 0215903 (35:6738)
  • [2] Gilbert Baumslag, On the residual finiteness of generalised free products of nilpotent groups, Trans. Amer. Math. Soc. 106 (1963), 193-209. MR 26 #2489. MR 0144949 (26:2489)
  • [3] -, Some remarks on nilpotent groups with roots, Proc. Amer. Math. Soc. 12 (1961), 262-267. MR 23 #A934. MR 0123609 (23:A934)
  • [4] -, A non-cyclic one-relator group all of whose finite quotients are cyclic, J. Austral. Math. Soc. 10 (1969), 497-498. MR 0254127 (40:7337)
  • [5] Gilbert Baumslag and Donald Solitar, Some two-generator one-relator non-Hopfian groups, Bull. Amer. Math. Soc. 68 (1962), 199-201. MR 26 #204. MR 0142635 (26:204)
  • [6] K. W. Gruenberg, Residual properties of infinite solvable groups, Proc. London Math. Soc. (3) 7 (1957), 29-62. MR 19, 386. MR 0087652 (19:386a)
  • [7] P. Hall, On the finiteness of certain soluble groups, Proc. London Math. Soc. (3) 9 (1959), 595-622. MR 22 #1618. MR 0110750 (22:1618)
  • [8] P. Hall, The Frattini subgroups of finitely generated groups, Proc. London Math. Soc. (3) 11 (1961), 327-352. MR 23 #A1718. MR 0124406 (23:A1718)
  • [9] Graham Higman, The units of group-rings, Proc. London Math. Soc. (2) 46 (1940), 231-248. MR 2, 5. MR 0002137 (2:5b)
  • [10] I. P. Hughes, Division rings of fractions for group rings, Comm. Pure Appl. Math. (to appear). MR 0263934 (41:8533)
  • [11] A. Karrass and D. Solitar, The subgroups of a free product of two groups with an amalgamated subgroup, Trans. Amer. Math. Soc. 144 (1970), 227-255. MR 0260879 (41:5499)
  • [12] A. G. Kuroš, Theory of groups, GITTL, Moscow, 1953; English transl., vol. 2, Chelsea, New York, 1955. MR 15, 501; MR 17, 124.
  • [13] F. W. Levi, Über die Untergruppen der freien gruppen. II, Math. Z. 37 (1933), 90-97. MR 1545385
  • [14] Frank Levin, Solutions of equations over groups, Bull. Amer. Math. Soc. 68 (1962), 603-604. MR 26 #212. MR 0142643 (26:212)
  • [15] Wilhelm Magnus, Beziehungen zwischen gruppen und idealen in einem speziellen ring, Math. Ann. 111 (1935), 259-280. MR 1512992
  • [16] -, Residually finite groups, Bull. Amer. Math. Soc. 75 (1969), 305-316. MR 39 #2865. MR 0241525 (39:2865)
  • [17] W. Magnus, A. Karrass and D. Solitar, Combinatorial group theory: Presentations of groups in terms of generators and relations, Pure and Appl. Math., vol. 13, Interscience, New York, 1966. MR 34 #7617. MR 0207802 (34:7617)
  • [18] A. I. Mal'cev, Generalised nilpotent algebras and their adjoint groups, Mat. Sb. 25 (67) (1949), 347-366; English transl., Amer. Math. Soc. Transl. (2) 69 (1968), 1-21. MR 11, 323. MR 0032644 (11:323b)
  • [19] -, On the faithful representation of infinite groups by matrices, Mat. Sb. 8 (50) (1940), 405-422; English transl., Amer. Math. Soc. Transl. (2) 45 (1965), 1-18. MR 2, 216.
  • [20] H. Neumann, Generalized free products with amalgamated subgroups. II, Amer. J. Math. 71 (1949), 491-540. MR 11, 8. MR 0030522 (11:8a)
  • [21] B. B. Newman, Some results on one-relator groups, Bull. Amer. Math. Soc. 74 (1968), 568-571. MR 36 #5204. MR 0222152 (36:5204)
  • [22] H. Seifert and W. Threlfall, Lehrbuch der topologie, reprint, Chelsea, New York, 1947.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 20.10

Retrieve articles in all journals with MSC: 20.10


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1971-0274562-8
Keywords: Positive one-relator group, group ring, zero divisor, residually finite, poly-residually-torsion-free-nilpotent, generalized free product, locally indicable
Article copyright: © Copyright 1971 American Mathematical Society

American Mathematical Society